Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 124, NWS Binghamton, NY

August 12, 2005Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 12, 2005, 5:05 PM EDT for Luzerne County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2005, 5:05 PM EDT (21:05 UTC)
Expired
Aug 12, 2005, 6:01 PM EDT
In force
56 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 1:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:55 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 12, 1:55 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT FRI AUG 12 2005

.SHORT TERM (TNGT - SUN)...

AN UNSETTLED PTRN FOR THE NXT 48 HRS WITH S/WVS EMBEDDED IN THE SW
FLOW ALOFT, AND AN UNDULATING FNTL BNDRY (AND PSBL WAVES) ACRS THE
RGN. DYNAMICS ASSCD WITH THE S/WVS, COUPLED WITH LOW LVL
CONVERGENCE ASSCD WITH FNTL ZONE AND CONVECTIVE OUTFLOWS, IN
COMBINATION WITH A MOIST AND FAIRLY UNSTABLE AIRMASS, SUGGESTS BOUTS
OF SCT TO NUMEROUS TSTMS THROUGH THE WEEKEND.

WMFNT WILL PUSH THRU THIS EVNG, THEN THE CDFNT WILL DROP SWD ACRS
THE RGN TO VCNTY OF THE NY/PA BORDER BY SAT EVNG, BEFORE LIFTING NWD
ONCE AGAIN LATER SAT NGT INTO SUNDAY AFTN. STRONGER CDFNT IS THEN
FCST TO PUSH SEWD ACRS THE RGN LATE SUN NGT INTO MONDAY.

POTNL FOR SOME STRONG TO SVR STORMS THIS AFTN ACRS SRN NY AND NE PA
WHERE TEMPS HAVE RISEN TO NEAR 90. THIS AREA SOUTH OF THE STRONGER
UPR LVL WINDS, BUT 0-3 KM HELICITY VALUES ARE NOT TOO SHABBY. UP N
APPEARS INSTABILTY WILL BE LACKING DUE TO XTNSV CLD CVR AND PCPN.
WILL BE INTERESTING TO SEE IF AN OUTFLOW BNDRY CAN PUSDH SWD INTO
THE SRN TIER TNGT, SUPPLYING A FOCUS FOR ADDNL CONVECTIVE DVLPMNT.
AGAIN, WILL HAVE TO MONITOR FOR PSBL TRAINING OF CELLS AND +RA. THE
MDLS DIFFER SOMEWHAT W/RESPECT TO LOCATIONS OF MORE CONCENTRATED
ACTIVITY. ATTM, PLAN ON GOING WITH MORE OF A BROADBRUSH APRCH FOR
PDS 2-4, AS NOCTURNAL STORMS A DISTINCT PSBLTY TNGT (SPCLY THIS
EVNG), AND AGAIN TMRW NGT AS THE WMFNT LIFTS NWD. BETTER CHCS FOR
STORMS TMRW MAY BE OVER THE SRN TIER AND NE PA AS OPPOSED TO NRN
ZONES, BUT AGAIN NOT REAL CONFIDENT ON THIS.

&&

.LONG TERM (SUN NIGHT - FRI)...
FLAT RDG REMAINS IN CNTRL OF OUR WX THRU THE XTNDD PD. WEAK WLY FLOW
OVER TOP OF THE RDG BRINGS A PARADE OF DFCLT TO TIMS SHRT WVS TO THE
FCST AREA. WITH THE WARM AND HUMID AIR IN PLACE...ANY WEAK
DISTURBANCE WILL INCRS THE CHANCE OF AFTN CONV. FIRST ENHANCED
PSBLTY IS RIGHT IN THE BEGINNING OF THE PD AS A SHRT WV DVLPS A CLSD
SFC LOW AND SLIPS THE EVER PRESENT FNT BACK THRU THE AREA. THIS WILL
BRING TRWS SUN NGT AND CONT INTO MON AS THE FNTL BNDRY STALLS IN THE
AREA. FNTL BNDRY SHD SAG FAR ENUF SOUTH TO LWR THE CHANCE OF TRWS BY
MID WEEK. WILL KEEP THE REMAINDER OF THE PD DRY FOR NOW AS HIPRES
SFC AND ALOFT BLD OVER THE AREA.

FLWD GUID CLOSELY FOR TEMPS WITH ONLY SLGT ADJUSTMENTS. MORFORD

&&

.AVIATION (12/18Z - 13/18Z)...
AREA OF SHRWS AND TRWS MVG THRU WRN NY AND APRCHG THE TAF SITES.
BEST CHANCE OF TRWS...GUSTY WINDS AND LWRD VSBYS AND CIGS IS ACROSS
THE SRN TIER STATIONS AND AVP LTR THIS AFTN. SYR AND UCA MORE LIKELY
TO SEE LGTR PCPN. LGT WINDS AND POOR MIXING OVRNGT SHD RESULT IN
VSBYS AND CIG LWRD INTO THE MVFR RANGE BUT DO NOT XPCY CONDS INTO
THE LIFR RANGE. SLOW IMPRVMT ON SAT...BUT LWRD VSBYS DUE TO HAZE
PSBL SOME STATIONS.

MORFORD

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...SVR TSTM WATCH UNTIL 8 PM SRN TIER AND WRN CATSKILLS
.PA...SVR  TSTM WATCH UNTIL 8 PM NE PA
Hazardous weather outlook, Aug 12, 3:18 AM EDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
318 AM EDT FRI AUG 12 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-130717-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
318 AM EDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A WARM FRONT WILL MOVE INTO THE REGION TODAY. THE ATMOSPHERE IS
FORECAST TO BECOME UNSTABLE THIS AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO DEVELOP...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...
A STATIONARY FRONT IS FORECAST TO REMAIN OVER PORTIONS OF OUR REGION
THROUGH THE WEEKEND. THIS WILL KEEP THE WEATHER UNSETTLED WITH
SCATTERED THUNDERSTORMS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

PADAVONA

In the hours before

Local storm report, Aug 12, 3:30 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     ADDISON                 42.11N 77.23W
08/12/2005                   STEUBEN            NY   EMERGENCY MNGR

            TREE DOWN

&&

JML
Special weather statement, Aug 12, 3:37 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
337 PM EDT FRI AUG 12 2005

PAZ038-122030-
BRADFORD PA-
337 PM EDT FRI AUG 12 2005

...STRONG THUNDERSTORM OVER CENTRAL BRADFORD COUNTY...

* AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WETONA..AND
  MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ULSTER AND SHESHEQUIN AT 345 PM EDT
  ATHENS AND MILAN AT 350 PM EDT
  LITCHFIELD AND SAYRE AT 355 PM EDT
  WINDHAM AT 405 PM EDT

THIS STORM WILL PRODUCE VERY HEAVY RAIN, WIND GUSTS TO 40 MPH AND
POSSIBLY SMALL HAIL.
Special weather statement, Aug 12, 3:38 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
338 PM EDT FRI AUG 12 2005

NYZ024-055-PAZ038-122015-
BRADFORD PA-CHEMUNG NY-TIOGA NY-
338 PM EDT FRI AUG 12 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 335 PM EDT...A LINE OF STRONG THUNDERSTORMS CAPABLE OF
PRODUCING WIND GUSTS TO 45 MPH...AND VERY HEAVY RAIN WAS LOCATED
ALONG A LINE EXTENDING FROM SPENCER TO PINE CITY..AND MOVING EAST AT
30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WILLSEYVILLE AT 350 PM EDT
  WELLSBURG... JENKSVILLE AND RIDGEBURY AT 400 PM EDT
  NEWARK VALLEY...WILAWANA AND WAVERLY AT 410 PM EDT
  LITCHFIELD AND SAYRE AT 415 PM EDT

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE
DAMAGING WINDS.
Local storm report, Aug 12, 3:58 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
358 PM EDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     ADDISON                 42.11N 77.23W
08/12/2005                   STEUBEN            NY   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

&&

MC
Local storm report, Aug 12, 4:29 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
429 PM EDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     ULSTER                  41.85N 76.50W
08/12/2005                   BRADFORD           PA   COUNTY OFFICIAL

            TREES DOWN THROUGHOUT THE NORTHEASTERN PART OF THE
            COUNTY.

&&

MC
Special weather statement, Aug 12, 4:49 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
449 PM EDT FRI AUG 12 2005

PAZ047-122130-
LUZERNE PA-
449 PM EDT FRI AUG 12 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 12 MILES NORTHWEST OF
  FAIRMOUNT SPGS..AND MOVING SOUTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  RED ROCK AND FAIRMOUNT SPGS AT 505 PM EDT
  SWEET VALLEY AND HUNTINGTON MILLS AT 520 PM EDT
  MUHLENBERG AND PIKES CREEK AT 525 PM EDT
  GLEN LYON AND NANTICOKE AT 530 PM EDT

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:19 PM EDTSevere Thunderstorm WarningBGMSteuben56 min
Aug 12, 2:30 PM EDTTornado WarningBGMSteuben31 min
Aug 12, 2:56 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga72 min
Aug 12, 4:14 PM EDTSevere Thunderstorm WarningBGMTioga31 min
Aug 12, 5:25 PM EDTSevere Thunderstorm WarningBGMSullivan65 min
Aug 12, 5:47 PM EDTTornado WarningBGMSullivan28 min
Aug 12, 6:12 PM EDTTornado WarningBGMSullivan33 min
Aug 12, 6:45 PM EDTSevere Thunderstorm WarningBGMSullivan30 min
Aug 12, 3:51 PM EDTSevere Thunderstorm WarningBGMBradford54 min
Aug 12, 4:11 PM EDTSevere Thunderstorm WarningBGMSusquehanna64 min
Aug 12, 4:49 PM EDTSevere Thunderstorm WarningBGMWayne56 min
Aug 12, 4:54 PM EDTSevere Thunderstorm WarningBGMBradford66 min
Aug 12, 5:29 PM EDTSevere Thunderstorm WarningBGMSusquehanna34 min
Aug 12, 6:12 PM EDTSevere Thunderstorm WarningBGMLuzerne48 min
Aug 12, 6:43 PM EDTSevere Thunderstorm WarningBGMPike, Wayne62 min
Aug 12, 6:51 PM EDTTornado WarningBGMPike39 min
Aug 12, 7:28 PM EDTSevere Thunderstorm WarningBGMPike32 min
Aug 12, 7:32 PM EDTSevere Thunderstorm WarningBGMLuzerne16 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.